Intrathecal injection of ionic contrast
media may be fatal
From the November 27, 2003 issue
Problem: Since release of the 1999 Institute of Medicine
report, To Err is Human, your organization may be among the
many that have been working hard to safeguard medications. But
like most, you may be missing an opportunity to reduce the risk
of harm from medications administered to patients in clinical
diagnostic departments such as radiology. A recent report serves
to remind us just how catastrophic medication errors in these
areas can be, and why it's dangerous to overlook these areas
when developing medication error reduction strategies.
A 31-year-old man died after being injected with the wrong
contrast media during an outpatient myelogram (spinal radiography).
Myelography is safely performed using nonionic water-soluble
radiographic contrast media intended for this route of administration.
However, misadministration of ionic contrast media
intrathecally can result in a syndrome of spasms and convulsions,
often leading to death. In this case, it was clear within
an hour after the patient received the intrathecal injection
of contrast media that something was terribly wrong. The patient
was transferred to the Emergency Department, where a neurologist
was consulted to diagnose and treat the patient. After visiting
the radiology department to investigate, the neurologist discovered
that an ionic contrast media, contraindicated for intrathecal
use, had been administered in error. The patient was quickly
transferred to another hospital for treatment, but he died.
Many radiological contrast agents are neurotoxic and should
not be administered intrathecally (1). Oil-based agents
(e.g., iophendylate) were introduced many years ago for intrathecal
use, but lack of fine image detail (due to cohesiveness) and
the need to remove the dye (to prevent arachnoiditis and post-spinal
headaches) made these agents suboptimal. Later, ionic water-soluble
media (e.g., iothalamate meglumine) were developed. However,
they are unsuitable for direct contact with neural tissue,
as such contact could lead to severe muscle spasms, seizures,
cerebral edema and hemorrhage, coma, paralysis, hypotension,
hyperthermia, rhabdomylolysis, multi-system organ failure,
and death. An intact blood-brain barrier appears to protect
the nervous system when ionic agents are given intravenously.
Even then, these agents may cause limited disruption of the
blood-brain barrier, particularly when given in high concentrations,
which may account for the occasional neurologic complications
associated with intravenous use. Over the last 2 decades,
nonionic water-soluble agents have been developed (e.g.,
metrizamide, iohexol), which are significantly less neurotoxic
than the ionic water-soluble agents. Some of these agents
are suitable for both intravenous and intrathecal administration.
Errors similar to the one cited above have been reported
in the literature (2-5) and, like the case above, most patients
have died from the neurotoxic effects of ionic contrast media.
However, the authors of one error reported in the literature
suggest that immediate recognition of a mistake and prompt
aggressive treatment may lessen the likelihood of harm or
death (5). A 65-year-old man in surgery for a laminectomy
had an intra-operative myelogram to confirm complete spinal
decompression. The surgeon mistakenly used an ionic agent
instead of a nonionic agent. Three hours later (symptoms are
often delayed 1 to 6 hours after administration), the patient
began experiencing painful clonic spasms in his lower extremities.
The spasms increased in frequency and quickly involved his
trunk, upper extremities, and face. The patient became obtunded
and was intubated. These symptoms, along with hyperthermia
and a significantly elevated creatine kinase, led to the quick
recognition of the error and prompt, aggressive treatment.
Fortunately, the patient recovered with no long-term sequelae.
FDA issued a drug warning about this problem on February
3, 1994, telling manufacturers that they must place a boxed
warning on the carton, vial, and package insert for each iodinated
contrast product that is not intended for intrathecal use.
So today, shipping cases, vial labels, and package inserts
for these products must include a statement: "Not for
Intrathecal Use" or "Not for Myelography."
While these warnings were intended to prevent the types of
errors described above, they have not been wholly effective.
The warnings may not be prominent, or centered on the vials,
making them easy to overlook.
Safe Practice Recommendation: The use of contrast
media (which is considered a medication in the 2004 JC
standards) should be a prime target for failure mode and effects
analysis (FMEA). Along with the potential for fatal outcomes
associated with the inadvertent intrathecal administration
of ionic contrast media, other potentially serious adverse
events, such as allergic reactions, extravasation, and air
emboli during administration, clearly suggest that these products
warrant a closer look.
During the FMEA, evaluate pharmacy's role in the distribution
of contrast media. These products are not just standard floor
stock items; they should be given as much attention as other
injectable drugs. If radiology requisitions the products,
a pharmacist, rather than a technician or the purchasing department,
should evaluate the request and double-check all products
before they are dispensed. Pharmacy should also consider placing
prominent auxiliary labels on ionic media that should not
be used for myelography.
Determine where these products are stored. In addition to
radiology departments, contrast media may be used in the operating
room, cardiac catheterization laboratory, and other areas.
Also look at how they are stored. One pharmacist recently
reported the potential for a mix-up between look-alike vials
of ionic HYPAQUE (diatrozoate meglumine, used for cerebral
angiography) and nonionic OMNIPAQUE 300 (iohexol, used
for myelography) from the same manufacturer. Each type of
contrast media should be stored separately, based on its use.
For example, this hospital now stores the nonionic product
used for myelograms in a locked box in an exam room used strictly
for intrathecal procedures. No other contrast media is stored
there. Another hospital packages special kits for myelograms
that include the proper contrast media. Pharmacists should
periodically visit these areas to evaluate the potential for
drug selection errors. And clinical staff should employ an
independent double check of the product any time it's used.
Staff education is also important. Clinical staff who work
in these areas should understand the proper use, indications,
and routes of administration for each contrast agent in use.
It might be helpful to post charts in areas where contrast
media is used to provide information about each product in
use (6). Clinical staff also need to be prepared to deal with
the deleterious effects of an error. Prompt recognition of
an error and treatment may prevent a fatal outcome (5).
References: (1) Karl HW, Talbott GA,
Roberts TS. Intraoperative administration of radiologic contrast
agents: potential neurotoxicity. Anesthesiology 1994;81(4):1068-71.
(2) Rosati G, Leto di Priolo S, Tirone P. Serious or fatal
complications after inadvertent administration of ionic water-soluble
contrast media in myelography. Eur J Radiol 1992;15:95-100.
(3) Hilz MJ, Huk W, Schellmann B, et al. Fatal complications
after myelography with meglumine diatrizoate. Neuroradiology
1990; 32:70-73. (4) Bohn HP, Reich L, Suljaga-Petchel K. Inadvertent
intrathecal use of ionic contrast media for myelography. Am
J Neuroradiology 1992;3:1515-19. (5) Killeffer JA, Kaufman
HH. Inadvertent intraoperative myelography with Hypaque: case
report and discussion. Surg Neurol 1997;48:70-73. (6) Manual
on contrast media. Edition 4.1 (2003). American College of